Kansas, 2020

Hail in Kansas, April 28, 2020

April 28, 2020 · NWS TOP · 1 event in 1 county or zone

A line of thunderstorms developed in southeastern Kansas on 4/28, clipping the far southeastern tip of the Topeka CWA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms developed in southeastern Kansas on 4/28, clipping the far southeastern tip of the Topeka CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 28, 2:42 PM CST, 52 minutes earlier.

Area forecast discussion, Apr 28, 2:42 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
342 PM CDT Tue Apr 28 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 340 PM CDT Tue Apr 28 2020

The going forecast remains largely on track. As of 3pm CDT, our cold
front is stretched across east-central Kansas, just splitting Anderson
County, with an area of showers and thunderstorms behind the
front. Additional storms have quickly developed along the cold
front in the last 15 minutes, though mainly just south and east of
the forecast area. Instability and shear will support a large
hail and damaging wind risk but the temporal window for severe
weather in our area will remain small, as any storm that does
develop should quickly move out of the area as the front continues
to push south.

Behind this afternoon's cold front, a secondary cold front will
sweep through the area this evening, associated with a strong and
compact vorticity maximum aloft. While moisture is limited, a
shallow line of showers may develop along this front, as some short
term models have been suggesting. A thickening cumulus field seen on
visible satellite across Nebraska and far NW Kansas also lends
credibility to this possibility. With strong low-level winds and
plenty of low-level dry air, any showers that do form may mix down
some localized damaging winds. Winds will still be fairly gusty away
from any showers, with a brief window of 30-40 mph gusts possible,
however it will take the convective nature of the showers to bring
down any stronger gusts.

A few more showers will be possible early tomorrow morning across
far northeast Kansas as the upper low pivots southward, but these
showers should be tamer and rather brief. Tomorrow, skies should
begin to clear out, with northwest winds increasing again to around
20 mph with gusts 30-35 mph. Temperatures should remain near
seasonal averages, with highs around 70.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 340 PM CDT Tue Apr 28 2020

The first half of the long term period will see quiet conditions as
a strong ridge builds into the area, along with a notable warming
trend. Warm 850 mb temperatures associated with this ridge, which is
currently challenging some record highs over the southwest CONUS,
will allow highs to reach the mid to upper 80s across much of the
forecast area by Saturday. Saturday night into early Sunday morning,
the ridge will weaken some as a weak shortwave trough moves east
across the Central Plains, bringing in some shower and thunderstorm
chances. Some slight precipitation chances will linger into Monday
morning, but have trended things a bit drier given a signal in
models for some shortwave ridging building in. The next stronger
system will then move eastward late Monday into Tuesday, with the
potential for more showers and thunderstorms. Temperatures Sunday
through Tuesday will trend cooler overall, with highs in the 70s
Sunday/Monday and in the mid to upper 60s on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Apr 28 2020

Showers and a few thunderstorms are likely this afternoon along an
initial cold front, but VFR conditions should prevail throughout the
period. Winds have veered from the southwest to the northwest behind
the front, and will remain this way for much of the period. This
evening, a line of showers may develop along a secondary cold front.
These showers would likely not have much if any lightning, but could
mix down some very gusty northwest winds, with a brief period of
gusts around 40 kts or greater possible. Overnight, some LLWS will
be possible as a result of those strong low level northwest
winds. Northwest surface winds will weaken overnight to around
6-10 kts, before strengthening again tomorrow morning at around
15 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reese
LONG TERM...Reese
AVIATION...Reese
Hazardous weather outlook, Apr 28, 2:43 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
343 PM CDT Tue Apr 28 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-292045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
343 PM CDT Tue Apr 28 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Some strong to severe thunderstorms are possible this afternoon
across east central Kansas, mainly southeast of I-35. The primary
hazards with any severe storms that develop will be large hail
and damaging winds.

A second line of showers is possible across much of the area this
evening along a secondary cold front. This line may not contain
much if any lightning, but will have the potential to produce
some damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 28, 2:49 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
349 PM CDT Tue Apr 28 2020

KSZ058-059-282115-
Coffey-Anderson-
349 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ANDERSON AND
SOUTHEASTERN COFFEY COUNTIES UNTIL 415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westphalia, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colony, Westphalia, Kincaid, Lone Elm and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3826 9507 3806 9508 3806 9569 3817 9571
      3829 9506 3826 9506
TIME...MOT...LOC 2048Z 264DEG 23KT 3814 9549

Skow
Special weather statement, Apr 28, 3:16 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
416 PM CDT Tue Apr 28 2020

KSZ059-282145-
Anderson-
416 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ANDERSON COUNTY UNTIL
445 PM CDT...

At 415 PM CDT, emergency management reported a strong thunderstorm 4
miles northeast of Colony, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colony, Kincaid and Lone Elm.

LAT...LON 3826 9507 3804 9508 3804 9540 3821 9543
      3827 9506 3826 9506
TIME...MOT...LOC 2115Z 263DEG 33KT 3813 9532

Teefey
Special weather statement, Apr 28, 3:29 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
429 PM CDT Tue Apr 28 2020

KSZ008-009-020-282230-
Republic-Cloud-Washington-
429 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...NORTHWESTERN
WASHINGTON AND NORTHWESTERN CLOUD COUNTIES UNTIL 530 PM CDT...

At 425 PM CDT, Doppler Radar was tracking strong northwesterly winds
associated with a cold front that may gust to 55 mph. The strongest
winds may occur with light showers that have also been noted along
this front. It is possible you may hear no thunder and have little
to no rain with these strong winds.

Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Cuba, Norway, Republic,
Munden, Narka and Mahaska.

LAT...LON 4000 9715 3971 9749 3947 9793 4000 9793
TIME...MOT...LOC 2125Z 320DEG 33KT 4048 9779 4024 9806 3986 9875

Skow

The radar

The Pleasant Hill radar (KEAX), 113 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Anderson

When
April 28, 3:34 PM CST to 3:35 PM CST
Where
Anderson County, 1.09 mi W of Kincaid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.080, -95.170

Quarter size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887891.